Alert archive / California / Beach Hazards Statements in 2023

Beach Hazards Statement 9, NWS Los Angeles, CA

July 6, 2023Los Angeles County, Ventura County, California

NWS Los Angeles, CA issued this beach hazards statement at Jul 6, 2023, 1:54 AM PDT for Los Angeles County, Ventura County, California. It took effect at Jul 6, 2023, 2:00 AM PDT. It was in force for 18 hr.

The area

The counties it named.

The facts

Issued
Jul 6, 2023, 1:54 AM PDT (08:54 UTC)
In effect from
Jul 6, 2023, 2:00 AM PDT
Expired
Jul 6, 2023, 8:00 PM PDT
In force
18 hr
Issued by
NWS Los Angeles, CA

Counties Los Angeles County, CA, Ventura County, CA

The radar

The Los Angeles radar (KVTX), 47 km from the middle of the area, began a volume at 08:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Vandenberg AFB, CA (KVBG), launched 00:00Z, 8.9 hours before the alert went out and 173 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Vandenberg AFB, CA at 00:00Z on 2023-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Vandenberg AFB, CA at 00:00Z on 2023-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -16 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1576 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-16 m²/s²
0-3 km storm-relative helicity
-32 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

518 
WHUS46 KLOX 060854
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
154 AM PDT Thu Jul 6 2023

CAZ087-354-362-366-062100-
/O.CAN.KLOX.BH.S.0008.000000T0000Z-230706T1000Z/
/O.NEW.KLOX.BH.S.0009.230706T0900Z-230707T0300Z/
Catalina and Santa Barbara Islands-Ventura County Beaches-
Malibu Coast-Los Angeles County Beaches-
154 AM PDT Thu Jul 6 2023

...BEACH HAZARDS STATEMENT IN EFFECT THROUGH THIS EVENING...

* WHAT...Dangerous rip currents and breaking waves are expected 
  due to elevated surf of 3 to 6 feet.

* WHERE...Catalina and Santa Barbara Islands, Ventura County 
  Beaches, Malibu Coast and Los Angeles County Beaches.

* WHEN...Through this evening.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can wash people off beaches and rocks, and 
  capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

CAZ350-061000-
/O.CAN.KLOX.BH.S.0008.000000T0000Z-230706T1000Z/
Santa Barbara County Southeastern Coast-
154 AM PDT Thu Jul 6 2023

...BEACH HAZARDS STATEMENT IS CANCELLED...

Tidal conditions are improving and the beach hazards statement is
being cancelled.

$$

Hall
1 follow-up statement
360 
WHUS46 KLOX 062111
CFWLOX

Coastal Hazard Message
National Weather Service Los Angeles/Oxnard CA
211 PM PDT Thu Jul 6 2023

CAZ087-354-362-366-070300-
/O.CON.KLOX.BH.S.0009.000000T0000Z-230707T0300Z/
Catalina and Santa Barbara Islands-Ventura County Beaches-
Malibu Coast-Los Angeles County Beaches-
211 PM PDT Thu Jul 6 2023

...BEACH HAZARDS STATEMENT REMAINS IN EFFECT UNTIL 8 PM PDT THIS
EVENING...

* WHAT...Dangerous rip currents and breaking waves are expected 
  due to elevated surf of 3 to 5 feet.

* WHERE...Catalina and Santa Barbara Islands, Ventura County 
  Beaches, Malibu Coast and Los Angeles County Beaches.

* WHEN...Until 8 PM PDT this evening.

* IMPACTS...There is an increased risk for ocean drowning. Rip 
  currents can pull swimmers and surfers out to sea. Large 
  breaking waves can wash people off beaches and rocks, and 
  capsize small boats near shore.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Remain out of the water due to hazardous swimming conditions, or
stay near occupied lifeguard towers. Rock jetties can be deadly
in such conditions, stay off the rocks.

&&

$$

Sweet

What forecasters said that day

The local office's own words before this beach hazards statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Los Angeles, CA wrote its last area forecast discussion before this beach hazards statement went out at Jul 5, 11:32 PM PDT, 2 hours 22 minutes earlier.

Area forecast discussion, Jul 5, 11:32 PM PDT, 2 hours 22 minutes before
Area Forecast Discussion
National Weather Service Los Angeles/Oxnard CA
1132 PM PDT Wed Jul 5 2023

.SYNOPSIS...05/221 PM.

Near normal temperatures and generally light winds are expected
through this weekend. Another heat wave is looking likely for
early next week. Night to morning low clouds and patchy fog will
continue for many coastal areas through at least this weekend.

&&

.SHORT TERM (WED-SAT)...05/844 PM.

***UPDATE***

The marine inversion early this evening ranged from near 1800 ft
deep at VBG to near 1200 ft deep at LAX. Low clouds and fog were
noted along the Central Coast and the SW coast of L.A. County and
are forecast to expand overnight and eventually cover all the
coast and adjacent vlys by late tonight, including the Salinas
River Valley. Otherwise and elsewhere, mostly clear skies will
prevail thru tonight. Gusty SW winds were noted in the Antelope
Vly this evening, as well as some gusty NW to N winds thru the
Santa Ynez Mtns, but these winds were generally below Advisory
levels and will diminish overnight. No changes to the current
forecast are anticipated this evening.

***From Previous Discussion***

Weak westerly flow aloft with minor day-to-day variations with 500
mb heights will lead relatively minor changes in southwest CA
weather through Saturday. Moderate onshore gradients will support
breezy but sub-advisory winds to some interior areas, most notably
the 14 corridor to the Antelope Valley foothills. Marginal
advisory level Sundowner winds may develop as early as Thursday
evening and will persist each evening to early overnight through
Saturday. Marine layer depth and associated cloud cover probably
will not change much through the period, although an eddy may
develop (in response to the Sundowner winds) across the Socal
Bight Friday or Saturday, potentially supporting some deepening
with greater extent of low clouds and patchy fog, possibly
reaching as far as the Santa Clarita Valley and some inland
coastal facing slopes. Daytime highs will generally range in the
upper 60s to upper 70s for coastal areas and mid 80s to mid 90s
warmer valleys to deserts.

.LONG TERM (SUN-WED)...05/221 PM.

A marked warming trend is likely Sunday through Tuesday as
ensemble guidance shows excellent agreement in a ridge centered
over west Texas retrograding (moving west) while strengthening
early next week. This may be a prolonged heat wave as all signs
suggest the heat continuing through much of next week. Increased
incidents of heat related illnesses and stress to the power grid
may result.

We leaned the forecast towards high end guidance during this time
frame as supported by our local temperature study. Our local
temperature study showed that a shallow (300-600 foot) marine
layer typically sticks around this time of year and would shield
coastal and perhaps lower valleys from the worse of the heat (at
least at the beginning of this heat wave). Early estimates place
daytime highs 100-110 (105-115 reasonably worse case scenario)
degrees warmest valleys to interior with highs 75-85 (80-95
reasonably worse case scenario) coastal areas. Some mid to high
clouds could (10-20 percent chance) creep into the region by
Tuesday, complicating the temperature forecast. It appears any
moisture would be shallow enough to preclude monsoonal convection.

&&

.AVIATION...06/0632Z.

At 06Z at KLAX, the marine layer was 1100 feet deep. The top of
the inversion was 2600 feet with a temperature of 23 deg C.

Expect low clouds to overspread the coastal plain after midnight,
then spread into most valleys by morning. Only far interior
valleys and possibly the southwest coast of SBA Counties will
likely remain clear. Conds will be mostly IFR to LIFR, with local
VLIFR conds in the foothills and on the Central Coast. Skies
should clear by mid morning in the valleys and late morning on the
coastal plain but could linger into the afternoon at the beaches.
Cigs should push into coastal areas early Thu evening with mostly
IFR conds.

KLAX...Moderate confidence in TAF. There is a 30% chance that cigs
will scatter out from time to time through 12Z. There is 20-30%
chance that cigs will linger through 18Z or 19Z.

KBUR...Moderate confidence in TAF. There is a 20-30% chance that
skies will remain clear overnight/Thu morning.

&&

.MARINE...05/937 PM.

Moderate to high confidence in the current forecast. Small Craft
Advisory (SCA) wind gusts in the outer waters south of Point
Conception is expected to fall below SCA level late tonight.

Conds will remain below SCA levels elsewhere thru Thursday afternoon.
Thursday night night through Sunday, there is a 40-60% chance of
SCA winds over all of the outer waters, nearshore along the
Central Coast and over the western Santa Barbara Channel at times.
There is also a 20%-30% chance of Gale Force gusts over the outer
waters on Friday.

Throughout this week, short period seas will dominate the waters,
building in height late in the week as the SCA wind coverage
expands.

&&

.BEACHES...05/847 PM.

Through tonight, late evening high tides (7-7.5 feet above mean
low tide) and a long period southerly swell will bring a risk of
nuisance coastal flooding for south-facing beaches in L.A.,
Ventura, and southern Santa Barbara counties. Normally dry beaches
may see tidal overflow, as well as low lying walkways and parking
lots.

&&

.LOX WATCHES/WARNINGS/ADVISORIES...
CA...Beach Hazards Statement in effect until 3 AM PDT Thursday for
      zones 87-350-354-362-366. (See LAXCFWLOX).
PZ...Small Craft Advisory in effect until 3 AM PDT Thursday for
      zones 673-676. (See LAXMWWLOX).

&&

PUBLIC...Munroe/Sirard
AVIATION...DB
MARINE...Sweet/Schoenfeld
BEACHES...Sirard
SYNOPSIS...Munroe

weather.gov/losangeles

Experimental Graphical Hazardous Weather Outlook at:
https://www.weather.gov/erh/ghwo?wfo=lox

The office that day

Everything else NWS Los Angeles, CA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 9:01 PM PDTSmall Craft AdvisoryLOX42 hr
Jul 6, 1:59 AM PDTSmall Craft AdvisoryLOX4 days
Jul 6, 2:22 PM PDTGale WatchLOX19 hr

Nearby

Beach Hazards Statements in California, 2023Every beach hazards statement in 2023

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.